Alert archive / Arizona / Flash Flood Warnings in 2014

Flash Flood Warning 15, NWS Tucson, AZ

July 15, 2014Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 15, 2014, 10:07 AM MST for Pima County, Arizona. It was in force for 113 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 15, 2014, 10:07 AM MST (17:07 UTC)
Expired
Jul 15, 2014, 12:00 PM MST
In force
113 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Pima County, AZ

The radar

The Tucson radar (KEMX), 64 km from the middle of the area, began a volume at 17:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 15, 10:15 AM MSTFLASH FLOOD7 Ssw Oro Valley, AZCAR STALLED ON ROADWAY DUE TO FLOOD WATERS NEAR INA AND LA CHOLLA ROADS IN TUCSON. REPORT AND PICTURE SENT VIA TWITTER.
Jul 15, 10:45 AM MSTFLASH FLOOD2 Nne Tucson Internatio, AZWATER RESCUE REPORTED AT DREXEL AND CAMPBELL ROADS. WATER APPEARS TO BE 6 INCHES TO 1 FOOT HIGH BASED ON TWITTER PHOTO. REPORT SENT VIA TWITTER FROM LOCAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 5.1 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2014-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 284 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2014-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
284 J/kg
Mixed-layer CIN
-200 J/kg
Mixed-layer LCL
1795 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

380 
WGUS55 KTWC 151707
FFWTWC
AZC019-151900-
/O.NEW.KTWC.FF.W.0015.140715T1707Z-140715T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
1007 AM MST TUE JUL 15 2014

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL PIMA COUNTY IN SOUTHEAST ARIZONA...
  THIS INCLUDES THE CITY OF MARANA...

* UNTIL NOON MST

* AT 1000 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM AN AREA OF STRONG THUNDERSTORMS FROM NORTHWEST
  OF TUCSON THROUGH WESTERN TUCSON SOUTH ALONG INTERSTATE 19.
  STORM MOVEMENT WAS SLOWLY WEST AND SOUTHWEST.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO AVRA
  VALLEY...SAGUARO NATIONAL PARK...WEST TUCSON...SAN XAVIER MISSION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS
WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 3245 11133 3247 11118 3235 11099 3206 11090
      3191 11106

$$

MEYER
2 follow-up statements
763 
WGUS75 KTWC 151737
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1037 AM MST TUE JUL 15 2014

AZC019-151900-
/O.CON.KTWC.FF.W.0015.000000T0000Z-140715T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
1037 AM MST TUE JUL 15 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL NOON MST FOR EAST
CENTRAL PIMA COUNTY...

AT 1030 AM MST...STRONG THUNDERSTORMS CONTINUED TO GENERATE HEAVY 
RAINFALL OVER A LARGE AREA FROM NORTHWEST OF TUCSON NEAR I-10 
THROUGH FAR WEST TUCSON DOWN TO AREAS SOUTH OF TUCSON NEAR I-19. 
RAINFALL AMOUNTS NEAR 1.5 INCHES WERE CAUSING FLOODING...ESPECIALLY 
AROUND FLOWING WELLS AND LOCATIONS NEAR TO JUST WEST OF I-10. SWIFT 
WATER RESCUES AND STREET CLOSURES HAVE BEEN REPORTED.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 3245 11133 3247 11118 3235 11099 3206 11090
      3191 11106

$$

MEYER
927 
WGUS75 KTWC 151855
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1155 AM MST TUE JUL 15 2014

AZC019-151902-
/O.EXP.KTWC.FF.W.0015.000000T0000Z-140715T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
1155 AM MST TUE JUL 15 2014

...THE FLASH FLOOD WARNING WILL EXPIRE AT NOON MST FOR EAST CENTRAL
PIMA COUNTY...

AT 1152 AM MST SHOWERS CONTINUED TO DIMINISH NEAR TO WEST OF TUCSON. 
AN URBAN AND SMALL STREAM FLOOD ADVISORY REMAINS IN EFFECT UNTIL 
2:15 PM AS HEAVY FLOW CONTINUES IN WASHES.

HEAVY RAINFALL CONTINUED NORTH OF TUCSON NEAR ORO VALLEY WHERE A 
FLASH FLOOD WARNING REMAINS IN EFFECT.

LAT...LON 3245 11133 3247 11118 3235 11099 3206 11090
      3191 11106

$$

MEYER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 9:30 AM MST, 37 minutes earlier.

Area forecast discussion, Jul 15, 9:30 AM MST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
930 AM MST TUE JUL 15 2014

.SYNOPSIS...ONE MORE ACTIVE THUNDERSTORM DAY ACROSS SOUTHEAST
ARIZONA BEFORE MOISTURE VALUES START TO LOWER WEDNESDAY THROUGH
FRIDAY. WET STORMS TODAY WITH LOCALIZED FLOODING A CONCERN. DRIER
AIR WILL LIMIT THUNDERSTORM ACTIVITY THURSDAY AND FRIDAY TO THE
HIGHER TERRAIN EAST OF TUCSON. MOISTURE STARTS TO RETURN TO THE AREA
OVER THE WEEKEND INTO EARLY NEXT WEEK FOR AN INCREASE IN
THUNDERSTORMS AGAIN. DAYTIME TEMPERATURES WILL SLOWLY WARM TO A
LITTLE ABOVE AVERAGE AS THE WEEK PROGRESSES.

&&

.DISCUSSION...VERY WET ATMOSPHERE WITH WEAK REMNANT MCC CIRCULATION
SHIFTING FROM COCHISE INTO EASTERN PIMA COUNTY. MID LEVEL FLOW IS
PROBABLY A LITTLE BETTER AT THIS POINT THAN WHAT WAS SHOWING ON THE
12Z SOUNDING. BOTTOM LOADED HEAVY RAIN TYPE STORMS. NOT AS MUCH A
THREAT FOR SEVERE...BUT A LOT OF MOMENTUM WITH WET MICROBURST
POSSIBLE.

SOME CLEARING ALREADY IN EASTERN AREAS INCLUDING MUCH OF COCHISE
COUNTY. THEY WILL REFIRE THIS AFTERNOON. WE WILL NEED TO WATCH FOR
OUTFLOW ACTIVITY LATER IN THE DAY AND THIS EVENING BACK INTO THE
CURRENTLY ACTIVE AREAS. FLASH FLOOD WATCH A CONSIDERATION.

&&

.PREV DISCUSSION...WEDNESDAY IS A TRANSITION DAY AS PW VALUES START
TO FALL ACROSS THE AREA. HOWEVER STILL LOOKING AT SCATTERED STORMS
MAINLY FROM TUCSON EAST. FOR THURSDAY AND FRIDAY...MODELS INDICATING
THAT PW VALUES WILL BE LESS THAN ONE INCH AREA WIDE. THAT WOULD
LIMIT ANY THUNDERSTORM THREAT TO THE HIGHER TERRAIN EAST OF TUCSON.
WHILE THE AREA DRYS OUT A BIT...HIGH TEMPERATURES WILL SLOWLY WARM
TO SEVERAL DEGREES ABOVE NORMAL. ITS BEEN OVER A 10 DAYS WEEK SINCE
TUCSON HAS RECORDED AN ABOVE NORMAL HIGH.

MOISTURE STARTS TO RETURN TO THE AREA OVER THE UPCOMING WEEKEND INTO
EARLY NEXT WEEK AS FLOW ALOFT BECOMES SELY. THUS EXPECT AN INCREASE
IN THUNDERSTORMS CHANCES.

THE MIDDLE PART OF NEXT WEEK...WHICH IS OUTSIDE OF THIS FORECAST
CYCLE PACKAGE...LOOKS DOWN RIGHT HOT WITH BOTH GFS ON TUE AND ECMWF
ON WED...BASED ON 850-700 MB THICKNESS...HINTING AT 110 IN TUCSON.
STAY TUNED.

&&

.AVIATION...SCT SHOWER/TSTM ACTIVITY TODAY INTO THIS EVENING. STORMS
BECOMING NUMEROUS LATE THIS AFTERNOON INTO THE EARLY EVENING
HOURS. LOCAL MVFR/IFR CIGS/VSBYS/MT OBSCURATIONS WITH GUSTS TO 35-45
KTS IN THE VICINITY OF TSRA. AFT 16/05Z STORMS BECMG ISOLD.
OTHERWISE...SFC WIND GENERALLY 15 KTS OR LESS. AVIATION DISCUSSION
NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...ANOTHER ACTIVE THUNDERSTORM DAY IS FORECASTED
TODAY...WITH THE POTENTIAL FOR HEAVY RAIN AND STRONG WINDS. EXPECT
STRONG...GUSTY AND ERRATIC WINDS WITH ANY OF THE THUNDERSTORMS. A
SIGNIFICANT DROP IN THUNDERSTORM CHANCES ARE EXPECTED DURING THE
LATTER PART OF THE WEEK WITH WARMER TEMPERATURES AND LOWER RELATIVE
HUMIDITY VALUES AS THE UPPER LEVEL HIGH MOVES OVER THE AREA.
THUNDERSTORM CHANCES SHOULD PICK BACK UP AGAIN DURING THE WEEKEND
AND EARLY NEXT WEEK.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

MEYER/LADER

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 7:29 PM MSTSevere Thunderstorm WarningTWCCochise31 min
Jul 14, 7:53 PM MSTSevere Thunderstorm WarningTWCCochise37 min
Jul 14, 8:01 PM MSTFlash Flood WarningTWCCochise89 min
Jul 15, 9:18 AM MSTAreal Flood AdvisoryTWCPima117 min
Jul 15, 11:15 AM MSTAreal Flood AdvisoryTWCPima, Pinal3 hr
Jul 15, 11:36 AM MSTSpecial Weather StatementTWCPinal54 min
Jul 15, 11:42 AM MSTFlash Flood WarningTWCPima, Pinal2 hr
Jul 15, 1:00 PM MSTFlash Flood WarningTWCSanta Cruz2 hr
Jul 15, 2:18 PM MSTAreal Flood AdvisoryTWCPima117 min

Nearby

Flash Flood Warnings in Arizona, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.